Mesangial immunoglobulin (Ig)A glomerulonephritis in a patient with rheumatoid arthritis treated with abatacept

Murielle Michel, Patrick Henri, Fabien Vincent, Nathalie Leon, Christian Marcelli

Research output: Contribution to journalArticleOther

9 Citations (Scopus)

Abstract

We report observations of a 47-year-old seropositive woman with rheumatoid arthritis (RA) suffering from mesangial immunoglobulin (Ig)A glomerulonephritis (GN) after initiation of abatacept, a selective T-cell co-stimulation modulator cytotoxic T-lymphocyte antigen 4 (CTLA4)-Ig. She was initially treated by corticosteroids, followed by methotrexate associated with a TNF inhibitor (adalimumab then switched to etanercept), finally switched to abatacept monotherapy, after secondary failure of these two forms of TNF inhibitors. Due to a progressively increased hematuria and proteinuria after abatacept therapy initiation, a renal biopsy was performed highlighting GN with mesangial IgA deposits, with necrosis and extracapillary crescent formations. IgA GN as a possible adverse event to abatacept was considered. Abatacept was stopped and a treatment by corticosteroids was initiated. Proteinuria decreased a couple of months after abatacept interruption. The short term between abatacept induction and IgA GN onset, as well as GN improvement since abatacept discontinuation, lend weight to the argument that CTLA4-Ig may play a crucial role in IgA GN pathogenesis. The possibility of a drug postponed adverse event justifies a long-term renal surveillance in RA patients treated by abatacept.
Original languageEnglish
Pages (from-to)660 - 663
Number of pages4
JournalJoint Bone Spine
Volume80
DOIs
Publication statusPublished - 2013

Cite this

Michel, Murielle ; Henri, Patrick ; Vincent, Fabien ; Leon, Nathalie ; Marcelli, Christian. / Mesangial immunoglobulin (Ig)A glomerulonephritis in a patient with rheumatoid arthritis treated with abatacept. In: Joint Bone Spine. 2013 ; Vol. 80. pp. 660 - 663.
@article{f92fa00e81e541ad9331f5c33ab80486,
title = "Mesangial immunoglobulin (Ig)A glomerulonephritis in a patient with rheumatoid arthritis treated with abatacept",
abstract = "We report observations of a 47-year-old seropositive woman with rheumatoid arthritis (RA) suffering from mesangial immunoglobulin (Ig)A glomerulonephritis (GN) after initiation of abatacept, a selective T-cell co-stimulation modulator cytotoxic T-lymphocyte antigen 4 (CTLA4)-Ig. She was initially treated by corticosteroids, followed by methotrexate associated with a TNF inhibitor (adalimumab then switched to etanercept), finally switched to abatacept monotherapy, after secondary failure of these two forms of TNF inhibitors. Due to a progressively increased hematuria and proteinuria after abatacept therapy initiation, a renal biopsy was performed highlighting GN with mesangial IgA deposits, with necrosis and extracapillary crescent formations. IgA GN as a possible adverse event to abatacept was considered. Abatacept was stopped and a treatment by corticosteroids was initiated. Proteinuria decreased a couple of months after abatacept interruption. The short term between abatacept induction and IgA GN onset, as well as GN improvement since abatacept discontinuation, lend weight to the argument that CTLA4-Ig may play a crucial role in IgA GN pathogenesis. The possibility of a drug postponed adverse event justifies a long-term renal surveillance in RA patients treated by abatacept.",
author = "Murielle Michel and Patrick Henri and Fabien Vincent and Nathalie Leon and Christian Marcelli",
year = "2013",
doi = "10.1016/j.jbspin.2013.05.003",
language = "English",
volume = "80",
pages = "660 -- 663",
journal = "Joint Bone Spine",
issn = "1297-319X",
publisher = "Elsevier",

}

Mesangial immunoglobulin (Ig)A glomerulonephritis in a patient with rheumatoid arthritis treated with abatacept. / Michel, Murielle; Henri, Patrick; Vincent, Fabien; Leon, Nathalie; Marcelli, Christian.

In: Joint Bone Spine, Vol. 80, 2013, p. 660 - 663.

Research output: Contribution to journalArticleOther

TY - JOUR

T1 - Mesangial immunoglobulin (Ig)A glomerulonephritis in a patient with rheumatoid arthritis treated with abatacept

AU - Michel, Murielle

AU - Henri, Patrick

AU - Vincent, Fabien

AU - Leon, Nathalie

AU - Marcelli, Christian

PY - 2013

Y1 - 2013

N2 - We report observations of a 47-year-old seropositive woman with rheumatoid arthritis (RA) suffering from mesangial immunoglobulin (Ig)A glomerulonephritis (GN) after initiation of abatacept, a selective T-cell co-stimulation modulator cytotoxic T-lymphocyte antigen 4 (CTLA4)-Ig. She was initially treated by corticosteroids, followed by methotrexate associated with a TNF inhibitor (adalimumab then switched to etanercept), finally switched to abatacept monotherapy, after secondary failure of these two forms of TNF inhibitors. Due to a progressively increased hematuria and proteinuria after abatacept therapy initiation, a renal biopsy was performed highlighting GN with mesangial IgA deposits, with necrosis and extracapillary crescent formations. IgA GN as a possible adverse event to abatacept was considered. Abatacept was stopped and a treatment by corticosteroids was initiated. Proteinuria decreased a couple of months after abatacept interruption. The short term between abatacept induction and IgA GN onset, as well as GN improvement since abatacept discontinuation, lend weight to the argument that CTLA4-Ig may play a crucial role in IgA GN pathogenesis. The possibility of a drug postponed adverse event justifies a long-term renal surveillance in RA patients treated by abatacept.

AB - We report observations of a 47-year-old seropositive woman with rheumatoid arthritis (RA) suffering from mesangial immunoglobulin (Ig)A glomerulonephritis (GN) after initiation of abatacept, a selective T-cell co-stimulation modulator cytotoxic T-lymphocyte antigen 4 (CTLA4)-Ig. She was initially treated by corticosteroids, followed by methotrexate associated with a TNF inhibitor (adalimumab then switched to etanercept), finally switched to abatacept monotherapy, after secondary failure of these two forms of TNF inhibitors. Due to a progressively increased hematuria and proteinuria after abatacept therapy initiation, a renal biopsy was performed highlighting GN with mesangial IgA deposits, with necrosis and extracapillary crescent formations. IgA GN as a possible adverse event to abatacept was considered. Abatacept was stopped and a treatment by corticosteroids was initiated. Proteinuria decreased a couple of months after abatacept interruption. The short term between abatacept induction and IgA GN onset, as well as GN improvement since abatacept discontinuation, lend weight to the argument that CTLA4-Ig may play a crucial role in IgA GN pathogenesis. The possibility of a drug postponed adverse event justifies a long-term renal surveillance in RA patients treated by abatacept.

UR - http://www.ncbi.nlm.nih.gov/pubmed/23816503

U2 - 10.1016/j.jbspin.2013.05.003

DO - 10.1016/j.jbspin.2013.05.003

M3 - Article

VL - 80

SP - 660

EP - 663

JO - Joint Bone Spine

JF - Joint Bone Spine

SN - 1297-319X

ER -